MAUDE Adverse Event Report: WILLIAM A. COOK AUSTRALIA, PTY LTD ZENITH FENESTRATED AAA ENDOVASCULAR GRAFT PROXIMAL BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

WILLIAM A. COOK AUSTRALIA, PTY LTD ZENITH FENESTRATED AAA ENDOVASCULAR GRAFT PROXIMAL BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Catalog Number ZFEN-P-2-30-109-R
Medical Device Problem Codes Defective Device (2588); Material Twisted/Bent (2981)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 06/26/2023
Type of Reportable Event Death
Additional Manufacturer Narrative
The complaint device is an unknown zfen graft.
 
Event or Problem Description
The zfen device appeared difficult to read under flouro while performing a/p confirmation.Anterior markers remained at/near 12 o¿clock position orientation throughout a 360-degree rotation, as well as small fen markers appeared difficult to confirm orientation.Upon unsheathing, the graft appeared severely twisted, causing miss-alignment and inevitable explant.
 
Event or Problem Description
After initial inspection on opening, the zfen device appeared difficult to read under flouro while performing a/p confirmation.Anterior markers remained at/near 12 o¿clock position orientation throughout a 360-degree rotation, as well as small fen markers appeared difficult to confirm orientation.Once the graft was completely unsheathed the user could see that the graft was twisted from proximal edge to distal end.They made numerous attempts to rotate the device in order to correctly align, however the fen markers were indistinguishable.Upon unsheathing, the graft appeared severely twisted, the graft was ultimately ballooned in an attempt to untwist.Unable to rotate and align correctly because they could not identify the fen markers; causing miss-alignment and inevitable explant.The patient did not survive the attempt to explant the device.
 
Additional Manufacturer Narrative
Device details and patient outcome updated.
 
Event or Problem Description
 
Additional Manufacturer Narrative
No part of the device was returned for evaluation.The complaint information and images supplied was provided to the medical director in order to provide a clinical assessment, which stated the following: "the problem appears to be that the graft was severely twisted when loaded, and this is shown on the images; showing the entire device and delivery system outside the patient under the fluoroscope.The graft looks to be twisted, and all the markers are very hard to visualize.Those markers that can be seen are hard to work out what they actually are.Unfortunately, implantation was attempted, but due to severe twisting of the device on deployment, they had to convert to open surgery to try and explant the device.The patient did not survive that procedure." review of the device history record found the work order for lot ac1133002 appears complete and correct.There were no temporary deviations or non-conformances at the time of manufacturing.The associated inspection record confirms that the device was manufactured to specification.Review of specifications found that there are a number of processes and checks in place to ensure that the graft should be loaded in the correct orientation within the delivery system.The instructions for use (ifu) supplied with this device were reviewed found to contain appropriate warnings, precautions, and instructions to the user, including: 4.3 implant procedure fluoroscopy should be used during introduction and deployment to confirm proper operation of the delivery system components, proper placement of the graft, and desired procedural outcome.To avoid any twist in the endovascular graft, during any rotation of the delivery system, be careful to rotate all of the components of the system together (from outer sheath to inner cannula).5.Adverse events potential adverse events that may occur and/or require intervention include, but are not limited to: death.Surgical conversion to open repair.10.2 'inspection prior to use' "inspect the device and packaging to verify that no damage has occurred as a result of shipping.Do not use this device if damage has occurred or if the sterilization barrier has been damaged or broken.If damage has occurred, do not use the product and return to your cook representative or your nearest cook office.Prior to use, verify correct devices (quantity and size) have been supplied for the patient by matching the device to the order prescribed by the physician for that particular patient".11.4.5 'proximal body placement' "4.Before insertion, position proximal body delivery system on patient¿s abdomen under fluoroscopy to assist with orientation and positioning.Rotate to a position where the anterior markers are situated in the most anterior (12:00 o¿clock) position.The sidearm of the hemostatic valve may serve as an external reference to the fenestration(s) and/or scallop(s), anterior and posterior markers and body side markers".Caution: maintain wire guide position during delivery system insertions.Caution: to avoid any twist in the endovascular graft, during any rotation of the delivery system, be careful to rotate all of the components of the system together (from outer sheath to inner cannula).Although a definitive root cause could not be determined, the possible root cause is 'operator error - valve twisted during transfer into sheath' during the loading process.The manufacturing team was notified regarding this event and re-training for all personnel who perform the loading and quality control inspection was conducted.

Brand Name
ZENITH FENESTRATED AAA ENDOVASCULAR GRAFT PROXIMAL BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
WILLIAM A. COOK AUSTRALIA, PTY LTD
95 brandl street
eight mile plains
brisbane
AS 
Manufacturer (Section G)
WILLIAM A. COOK AUSTRALIA, PTY LTD
95 brandl street
eight mile plains
brisbane
AS  
Manufacturer Contact
tia gibb
95 brandl street
eight mile plains
brisbane 
AS  
MDR Report Key17222917
Report Number9680654-2023-00057
Device Sequence Number7097903
Product Code MIH
UDI-Device Identifier10827002325385
UDI-Public(01)10827002325385(17)260427(10)AC1133002
Combination Product (Y/N)N
Initial Reporter StateMS
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/11/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/27/2026
Device Catalogue NumberZFEN-P-2-30-109-R
Device Lot NumberAC1133002
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/28/2023
Supplement Date Received by Manufacturer06/28/2023
06/28/2023
Initial Report FDA Received Date06/29/2023
Supplement Report FDA Received Date08/15/2023
09/10/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/27/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Death;
Patient Age80 YR
Patient SexFemale